After a series of delays, Artemis I’s new launch window will open at 1:48am local time (5:48pm AEDT) today.
The mission’s launch director Charlie Blackwell-Thompson has authorised launch of the Space Launch System which will power the Orion Spacecraft towards the Moon.
Fuel loading will conclude in the final seconds before launch.
Artemis marks NASA’s return to lunar exploration, with this uncrewed flight intended to put the Orion spacecraft into orbit around the Moon. Artemis II will send astronauts into orbit around the moon, and Artemis III will land humans on the moon for the first time in over 50 years since the Apollo missions.
But the mission has been held up by weather delays and issues with fuelling the new Space Launch System, which is currently the most powerful rocket built.
More on Artemis
- Artemis launch pushed back by Hurricane Nicole
- Podcast: Is Artemis ready to go?
- Artemis rolled out after Hurricane Ian
- Initial launch delay
- New safety feature on Artemis
- 10 questions about NASA new mission
- Whether it goes zoom or boom, the Artemis SLS will give Australia a rocket
A launch this week would put the mission length at 26-28 days. After take off, the Space Launch System will begin to separate from the Orion spacecraft.
With countdown underway, there are a series of milestones that need to be completed.
|Time to launch||Local start||Local end||AEDT||Activity|
|9h15m- 9h||3:49 PM||4:04 PM||7:49 AM||Core stage Liquid Oxygen (LOX) transfer line chilldown|
|9h15m – 8h 45m||3:49 PM||4:19 PM||7:49 AM||Core stage Liquid Hydrogen (LH2) transfer line chilldown|
|9h – 8h 20m||4:04 PM||4:44 PM||8:04 AM||Core stage (LOX) main propulsion system chilldown|
|8h 45m – 7h 50m||4:19 PM||5:14 PM||8:19 AM||Core stage LH2 slow fill start|
|8h 20m – 8h 5m||4:44 PM||4:59 PM||8:44 AM||Core stage LOX slow fill|
|8h 5m – 5h 15m||4:59 PM||7:49 PM||8:59 AM||Core stage LOX fast fill|
|7h 50m – 6h 10m||5:14 PM||6:54 PM||9:14 AM||Core stage LH2 fast fill|
|7h 40 m – 7h 20 m||5:24 PM||5:44 PM||9:24 AM||Engine bleed kick start, Core stage LH2 topping|
|6h 5m – launch||6:59 PM||1:04 AM||10:59 AM||Core stage LH2 replenish|
|5h 15m – 5h 5m||7:49 PM||7:59 PM||11:49 AM||Core stage LOX topping|
|5h 15m – 5h||7:49 PM||8:04 PM||11:49 AM||Interim Cryogenic Propulsion Stage (ICPS) LH2 ground support equipment and tank chilldown|
|5h 5m – launch||7:59 PM||1:04 AM||11:59 AM||Core stage LOX replenish|
|5h 5m – 4h 45m||7:59 PM||8:19 PM||11:59 AM||ICPS LOX main propulsion system chilldown|
|5h 5m – 4h 5m||7:59 PM||8:59 PM||11:59 AM||ICPS LH2 fast fill start|
|4h 20m – 3h 45m||8:44 PM||9:19 PM||12:44 PM||Orion communications system activated|
|4h 55m – 4h 10m||8:09 PM||8:54 PM||12:09 PM||ICPS LOX fast fill|
|4h 10m – 3h 40m||8:54 PM||9:24 PM||12:54 PM||ICPS LOX validation and leak test|
|4h – 3h 40m||9:04 PM||9:24 PM||1:04 PM||ICPS LH2 validation and leak test|
|3h 40m – 3h 25m||9:24 PM||9:39 PM||1:24 PM||ICPS LH2 tank topping start|
|3h 25m – launch||9:39 PM||1:04 AM||1:39 PM||ICPS LH2 replenish|
|3h 40m – 3h 20m||9:24 PM||9:44 PM||1:24 PM||ICPS LOX topping|
|3h 20m – launch||9:29 PM||1:04 AM||1:29 PM||ICPS LOX replenish|
|3h – 2h50m||10:04 PM||10:19 PM||2:04 PM||ICPS/Space Launch System (SLS) telemetry data verified with Mission Control Center and SLS Engineering Support Center|
|2h 55m – 2h 45m||10:09 PM||10:19 PM||2:09 PM||ICPS/Space Launch System telemetry data verified with Mission Control Center and SLS Engineering Support Center|
|2h 55m – 2h 30m||10:09 PM||10:34 PM||2:09 PM||ICPS LOX validation and leak test|
|2h 50m – launch||10:19 PM||1:04 AM||2:19 PM||ICPS LH2 replenish|
|2h 30m – 2h 10m||10:34 PM||10:54 PM||2:34 PM||ICPS LOX topping|
|2h 10m – launch||10:54 PM||1:04 AM||2:54 PM||ICPS LOX replenish|
|50m||12:14 AM||Final NASA Test Director briefing is held|
|40m||12:24 AM||Built in 30-minute countdown hold begins, launch director polls the team to ensure they are “go” for launch|
Artemis I Launch sequence timeline
|T-10m||12:54 AM||4:54 PM||Built in 30-minute countdown hold begins, launch director polls the team to ensure they are “go” for launch|
|T-6m||12:58 AM||4:58 PM||Ground Launch Sequencer (GLS) go for core stage tank pressurization; Orion ascent pyros are armed; Orion set to internal power|
|T-5m57s||12:58 AM||4:58 PM||Core stage LH2 terminate replenish|
|T-5m||12:59 AM||4:59 PM||GLS is go for flight termination system (FTS) arm|
|T-4m40s||12:59 AM||4:59 PM||GLS is go for LH2 high flow bleed check|
|T-4m||1:00 AM||5:00 PM||GLS is go for core stage auxiliary power unit (APU) start; Core Stage APU starts; Core stage LOX terminate replenish|
|T-3m30s||1:00 AM||5:00 PM||ICPS LOX terminate replenish|
|T-3m10s||1:00 AM||5:00 PM||GLS is go for purge sequence 4|
|T-1m56s||1:02 AM||5:02 PM||ICPS switches to internal battery power|
|T-1m30s||1:02 AM||5:02 PM||Core stage switches to internal power|
|T-1m20s||1:02 AM||5:02 PM||ICPS enters terminal countdown mode|
|T-50s||1:03 AM||5:03 PM||ICPS LH2 terminate replenish|
|T-33s||1:03 AM||5:03 PM||GLS sends “go for automated launch sequencer” command|
|T-30s||1:03 AM||5:03 PM||Core stage flight computer to automated launching sequencer|
|T-12s||1:03 AM||5:03 PM||Hydrogen burn off igniters initiated|
|T-10s||1:03 AM||5:03 PM||GLS sends the command for core stage engine start|
|T-6.36s||1:03 AM||5:03 PM||RS-25 (main engine) engines startup|
|T-0||1:04 AM||5:04 PM||Booster ignition, umbilical separation, and liftoff|
Matthew Agius is a science writer for Cosmos Magazine.
Read science facts, not fiction...
There’s never been a more important time to explain the facts, cherish evidence-based knowledge and to showcase the latest scientific, technological and engineering breakthroughs. Cosmos is published by The Royal Institution of Australia, a charity dedicated to connecting people with the world of science. Financial contributions, however big or small, help us provide access to trusted science information at a time when the world needs it most. Please support us by making a donation or purchasing a subscription today.